[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.204.247.205. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 1997

Toxic-Shock Syndrome—United States

Arch Dermatol. 1997;133(9):1179-1180. doi:10.1001/archderm.1997.03890450131027
Abstract

CASES OF a newly recognized illness known as toxic-shock syndrome1 have recently been reported to CDC by state health departments in Wisconsin, Minnesota, Illinois, Utah, and Idaho. Physicians in 8 other states have reported individual cases to CDC or to investigators at the University of Colorado, Denver.

Toxic-shock syndrome typically begins suddenly with high fever, vomiting, and profuse watery diarrhea, sometimes accompanied by sore throat, headache, and myalgias. The disease progresses to hypotensive shock within 48 hours, and the patient develops a diffuse, macular, erythematous rash with nonpurulent conjunctivitis. Urine output is often decreased, and patients may be disoriented or combative. The adult respiratory distress syndrome or cardiac dysfunction may also be seen.

Laboratory studies reveal elevated blood urea nitrogen, serum creatinine, bilirubin, and creatine phosphokinase levels, and white blood cell counts with marked left shifts. Platelet counts are low in the first week of illness but are usually

First Page Preview View Large
First page PDF preview
First page PDF preview
×